Hi I started my final year of uni studying pharmacology this September.
I was on a drug titration switching between drugs for my epilepsy. I began to develop a really hoarse voice and pain in both ears, especially the left. I was also getting awful headaches.
Then I got a cough. It was so crap I even mentioned it to my neurologist. She put it down to drug side effects to but said if it got worse, go to my GP.
Then on the 15th of October after the last brilliant day I can remember, at my stepsons daughters 6th birthday party, I woke up with my left ear ringing madly.
On the monday I saw a local GP at home as a temporary resident, drops and a spray. Didn't do a lot of good.
Stayed at home and self certified time off uni. Saw another GP, antibiotics - basically, ones for a strep infection. Husband called another GP out on Friday when the control of my epilepsy was impaired (toss up over antibiotics, stress or infection). GP said it couldn't be antibiotics or infection and gave me diazepam. Told her 43 years of experience of epilepsy says otherwise whatever her medical training says, but thanked her for the diazepam, I got some sleep. The new drugs for my E caused insomnia, which on top of the tinnitus, sore throat, sore sinuses etc. was a bit crap. Even without the diazepam I felt knackered all the time but I couldn't sleep, so doctors outlawed the flu.
By now off uni for 2 weeks, but submitting absences and all course work except for practicals.
When epilepsy returned to normal went back to uni. Saw doctor there. He gave me drops that seemed to help. Still sore throat etc, but GP's all focusing on tinnitus and ear infection. Also got appointment for syringing.
Syringing day came and I thought I would at least get some of my life back. The nurse only half completed it as she was worried it about damaging my eardrum,but said most of the hard plug of wax was gone.
After the syringing, it seemed to be as bad as ever but the tones had changed.
I got an emergency appointment with a GP, rattled of all the symptoms and how long they had been going on, told her what drugs could help alleviate this, and told her several ways I planned to alleviate this with a toxicology textbook if she didn't listen to me and stop pratting about.
I got a chest x-ray the next day, I have an ENT referal tomorrow, she gave me a nasal spray as she said one of my eustachian tubes was still blocked.
I've used the nasal spray and all I get is blood coming out my nose even when I don't use it - it isn't a side effect - I checked. Scared to blow it when it runs now.
My throat aches stupidly and my sinuses and head AND my stupid ear still hurt.
But the tinnitus does seem to have eased for the first time in 5 weeks.
For an athiest, I'm actually praying it is going and this isn't just a 'good day', because I have lost all sense of proportion about this sound.
The uni have turfed me out citing 'health reasons'. The drugs I take compromise my immune system. I was off quite a lot last year with infections.
You would think pharmacology and medical science would get this.
They won't even try out the E drugs that are supposed to help as my drugs were changed just before I got this. Even wondering if that is to blame but, the old/ new ones have very similar modes of action.
Sorry for the long rant.
A friend let me sleep in her foom which did help, I was going stir crazy alone in my room with no classes anymore. Even the one course I thought I was allowed to continue I've discovered I can't unless I come to a deal of some sort with the lecturer who hasn't got back to me yet and my husband is picking me up this Saturday, as I feel so utterly crap and ill. But now my friend is worried I have the flu (told her I don't have a temperature or joint pains) as her immune system is compromised too, and is hinting I get out.
Been self-medicating for headaches and insomnia with alcohol and aspirin - which I have found out both aggravate tinnitus. Hasn't seemed to make a difference so far.
Today the tinnitus has actually been better than the throat and the sinus and headache.
I'm expected to come back next year and finish things. After the way I've been treated I'm not sure I want to. My husband and I sacrificed a lot because my business went down the pan after 10 years because of an adverse drug reaction (epilepsy drug) and a heck of a lot of jobs I applied for wanted degrees and all I had were masses of vocational qualifications in a field I worked in for 28yrs that H&S were now a bit spooked about having an epileptic work in - however well controlled.
Life sucks just now.
I’m really sorry to read of the struggles you are currently experiencing.
Its difficult for us to advise regarding your medication and the effects as we are not medically trained. Hopefully when you visit your ENT they will be able to advise you further.
Regarding your tinntius, are there any therapies that you have tired that have helped?
We have a few factsheets on tinnitus, which include therapies that you might like to try. They are currently being updated and so not all of our tinnitus factsheets are available on our website, however we can email them to you if you would like? You can email us at firstname.lastname@example.org and ask for our tinnitus pack.